North Carolina, 2008

Flash Flooding and Hail in North Carolina, April 20 to 21, 2008

April 20 to 21, 2008 · NWS RAH · 25 events in 11 counties and zones

Over the course of two day, several shortwave vorticity maxes rotated across the area as a closed upper low spun rotated through the region. Severe thunderstorms developed amidst steepening mid level lapse rates and peak afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Over the course of two day, several shortwave vorticity maxes rotated across the area as a closed upper low spun rotated through the region. Severe thunderstorms developed amidst steepening mid level lapse rates and peak afternoon heating. The severe storms resulted in mainly large hail, ranging from penny to golf ball size hail with an isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 20, 9:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 9:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SUN APR 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DRIFT SLOWLY EAST SOUTHEASTWARD ACROSS
OUR REGION THROUGH MONDAY. MOIST LOW LEVEL NORTHEAST FLOW WILL
DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT... AS HIGH
PRESSURE OFF THE NEW ENGLAND COAST NOSES SOUTHWESTWARD INTO OUR
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SUNDAY...

INITIAL BAND OF SHOWERS ASSOCIATED WITH LOW LEVEL CONVERGENCE AXIS
HAS ROTATED NORTH OUT OF THE AREA THIS MORNING. MEANWHILE...FAIRLY
WIDESPREAD EARLY MORNING FOG HAS LIFTED WITH BREAKS IN THE
CLOUDINESS ALLOWING TEMPS TO CLIMB QUICKLY. NO CHANGES NEEDED TO
THE TEMPERATURE FORECAST...UPPER 60S NORTHWEST TO MID 70S EAST AND
SOUTHEAST.

A SURGE OF SHORT WAVE ENERGY WILL BE SWINGING AROUND THE UPPER
LOW AND ACROSS THE CWFA DURING MAX HEATING THIS AFTERNOON. IN
ADDITION...INSTABILITY WILL BE ENHANCED BY AN ENCROACHING COOL
POOL ALOFT (H5 TEMPS < -20C) AS SURFACE HIGHS REACH THE MID 70S.
MID LEVEL LAPSE RATES WILL BE AROUND 7C/KM PRODUCING A CAPE
EXCEEDING 1200 JOULES. AS SUCH...CONVECTIVE POTENTIAL WILL BE
ENHANCED...AND WILL BE WIDENING THE AREA OF LIKELY POPS. WIND
PROFILE IS NOT IMPRESSIVE...ROTATIONAL SHEAR WILL BE OFFSET BY
WEAKENING SPEEDS...LESS THAN 35 KNOTS IN THE LOW LEVEL JET REGION.
FREEZING LEVEL IS AROUND 7K FEET...AS SUCH...HAIL WILL BE THE MORE
LIKELY SEVERE PARAMETER WE EXPECT.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 140 AM SUNDAY...

TONIGHT: EXPECT DEEP CONVECTION TO BE ON THE DECREASE WITH LOSS
OF HEATING OVER ALL BUT THE COASTAL PLAIN THIS EVENING INTO THE
OVERNIGHT... WHERE DIURNAL HEATING WAS THE MAIN FORCING MECHANISM.
HOWEVER... EXPECT A CONTINUED CHANCE OF SHOWERS AS MOISTURE FROM
THE GULF STREAM ATLANTIC IS TRANSPORTED INLAND OVER NORTHEASTERN NC
AND SOUTHEASTERN VA... OWING TO INCREASINGLY BACKED SOUTHEASTERLY
FLOW RISING ISENTROPICALLY/CYCLONICALLY INWARD TOWARD THE DEEP LAYER
LOW WHICH SHOULD BE DIRECTLY OVER CENTRAL NC BY 12Z MONDAY. THIS
ACTIVITY MAY CLIP OUR NORTHERN COASTAL PLAIN COUNTIES. LOW
TEMPERATURES WITHIN A FEW DEGREES EITHER SIDE OF 50.

MONDAY AND MONDAY NIGHT: EXPECT A ROUND OF DIURNALLY DRIVEN
INSTABILITY CONVECTION MONDAY AFTERNOON (HIGHEST CHANCE IN THE
COASTAL PLAIN IN CLOSER PROXIMITY TO THE COLD POOL ALOFT AND WHERE
AN INVERTED SURFACE TROUGH AXIS MAY FOCUS CONVERGENCE)... AS THE
UPPER LOW DRIFTS SLOWLY SOUTHEASTWARD TO NEAR ILM BY 00Z TUESDAY.
COVERAGE AND INTENSITY NOT EXPECTED TO BE AS GREAT MONDAY RELATIVE
TO TODAY...SINCE WE LOSE DYNAMIC FORCING ALOFT WITH THE DEPARTURE OF
THE UPPER LOW AND LOW LEVEL THETA-E WILL BE REDUCED IN THE WAKE OF
THE SURFACE WAVE. CONVECTION WILL AGAIN WANE IN THE EVENING... THOUGH
A CONTINUED CHANCE OF SHOWERS WILL PERSIST OVER THE NORTHERN CWA
WHERE DEEP EASTERLY FLOW NORTH OF THE STACKED LOW PERSISTS. HIGHS A
FEW DEGREES EITHER SIDE OF 70. LOWS IN THE LOWER 50S.

TUESDAY AND TUESDAY NIGHT: SURFACE HIGH PRESSURE CENTERED EAST OF
NEW ENGLAND WILL BEGIN TO NOSE SOUTHWESTWARD INTO OUR REGION UNDER
BUILDING HEIGHTS ALOFT IN THE WAKE OF THE SEEMINGLY SEMI-PERMANENT
UPPER LOW. THUS... A COOL AND MOIST NORTHEASTERLY LOW LEVEL FLOW
SHOULD PROMOTE THE DEVELOPMENT OF LOW STRATUS THAT MAY WELL HOLD
TEMPERATURES IN THE 60S. HAVE ACCORDINGLY LOWERED MAX TEMPERATURES
BY A CATEGORY OR TWO INTO THE 64 TO 70 DEGREE RANGE FROM NORTH TO
SOUTH. HAVE A FEELING THESE MAY EVEN BE TOO WARM... ESPECIALLY
FROM RZZ TO GSO... WHERE TEMPERATURES MAY ULTIMATELY STRUGGLE TO
REACH 60 DEGREES. WILL LET DAY CREW MAKE FURTHER MODIFICATIONS IF
NECESSARY. DRIZZLE WILL ALSO BE POSSIBLE... GIVEN THE LOW LEVEL
SATURATION OWING TO THE MOIST NORTHEAST FLOW. LOWS IN THE LOWER TO
MIDDLE 50S.   -MWS

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 425 AM SUNDAY...

MADE ONLY MINOR TWEAKS TO MAX/MIN TEMPERATURES IN THE EXTENDED.
FORECAST STILL LOOKS DRY... AS MEDIUM RANGE MODELS ARE IN GENERAL
AGREEMENT WITH MID LEVEL RIDGING BUILDING OVER THE EASTERN THIRD OF
THE NATION... WITH TROUGHING PROGRESSING FROM THE WESTERN CONUS
EARLY IN THE PERIOD TO THE CENTRAL STATES BY THE START OF THE
WEEKEND. HIGH TEMPERATURES REBOUND FROM THE LOWER 70S WITH CONTINUED
NORTHEAST... BUT LESS MOIST FLOW WITH RESIDUAL SURFACE RIDGING
WEDNESDAY... INTO THE UPPER 70S TO NEAR 80 ON FRIDAY AND SATURDAY.
LOWS GENERALLY IN THE 50S.  -MWS

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AS OF 145 AM SUNDAY...

A CLOSED UPPER LOW PRESSURE SYSTEM WILL JOG SLOWLY SOUTHEAST ACROSS
THE AREA THROUGH MONDAY. AT THE SURFACE...A WEAK COLD FRONT WILL
ACCOMPANY THE UPPER LOW PASSAGE...BRINGING THE FRONTAL PASSAGE
THROUGH THE AREA BY THE EVENING. SCATTERED SHOWERS WITH AN
OCCASIONAL RUMBLES OF THUNDER WILL RESULT IN MVFR TO IFR
VISIBILITIES OVERNIGHT. WILL NEED TO BE ON THE LOOKOUT FOR
THE DEVELOPMENT OF SOME LIFR FOG/STRATUS...ESPECIALLY IN THE
WEST...WHERE RAIN HAS EFFECTIVELY COOLED SURFACE TEMPERATURES TO
THE DEWPOINT...RESULTING IN NEAR SURFACE SATURATION...AS MID CLOUDS
SCATTER OUT.

MODEL TIME HEIGHT RH MODEL SOUNDINGS SHOW RESIDUAL MOISTURE FROM
5 TO 10 KFT THROUGH THE DAY. HOWEVER... AS UPPER LOW MOVES OVER THE
REGION...THE DRY SLOT SHOULD BE POSITIONED SOMEWHERE OVER THE
SOUTHERN PERIPHERY...RESULTING IN SCATTERED CEILINGS. ADDITIONAL
SHOWERS AND THUNDER WILL BE LIKELY ACROSS THE EASTERN AREAS THIS
AFTERNOON...ALONG AND EAST OF THE SURFACE BOUNDARY...WHERE BEST
MOISTURE AND STRONGEST HEATING/INSTABILITY IS EXPECTED. CONFIDENCE
IS TOO LOW TO INCLUDE THUNDER AT THIS TIME...BUT WILL INCLUDE CB
TO CONVEY CONVECTIVE THREAT.

BEYOND SUNDAY...THE SLOW-MOVING LOW PRESSURE SYSTEM WILL LINGER NEAR
THE NORTH CAROLINA COAST THROUGH MON NIGHT.  THIS WILL MAINTAIN A
FLOW OF AIR OFF THE ATLANTIC INTO CENTRAL NORTH CAROLINA WITH THE
POTENTIAL FOR MVFR CIGS AND VSBY IN SCATTERED AREAS OF RAIN.
OTHERWISE VFR WEATHER IS EXPECTED THROUGH THU.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...MLM
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...MLM
Hazardous weather outlook, Apr 20, 10:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1107 AM EDT SUN APR 20 2008

NCZ007>009-021>025-038>041-073>077-083>086-088-211200-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
1107 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING UPPER LEVEL LOW WILL ENHANCE THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WESTERN PIEDMONT
THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EASTWARD ACROSS
THE CENTRAL PIEDMONT AND SANDHILLS. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE PENNY SIZED OR LARGER HAIL...BUT ISOLATED
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ010-011-026>028-042-043-078-089-211200-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
1107 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE COASTAL
PLAIN OF NORTH CAROLINA THIS AFTERNOON.

AN APPROACHING STRONG UPPER LEVEL LOW WILL ENHANCE THE
DEVELOPMENT OF BANDS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL
UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS...BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
MONDAY AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Apr 20, 11:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 PM EDT SUN APR 20 2008

NCZ021-022-038-039-073-074-083-084-201900-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...
WADESBORO...ROCKINGHAM
1216 PM EDT SUN APR 20 2008

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY EARLY
THIS AFTERNOON OVER THE WESTERN PIEDMONT. THIS AREA RANGES FROM THE
TRIAD SOUTH ALONG THE YADKIN RIVER...INCLUDING SUCH TOWNS AS
LEXINGTON...ASHEBORO...ALBEMARLE...TROY...WADESBORO...AND
ROCKINGHAM. THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF
PRODUCING HAIL RANGING UP TO PENNY SIZE...AND STRONG GUSTY WINDS.
ISOLATED STORMS MAY BECOME SEVERE.

PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE ALERT FOR THE
RUMBLE OF THUNDER AND SEEK SHELTER IMMEDIATELY IF THUNDER IS
HEARD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
Special weather statement, Apr 20, 11:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1231 PM EDT SUN APR 20 2008

NCZ028-043-201745-
EDGECOMBE-WILSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...WILSON
1231 PM EDT SUN APR 20 2008

A STRONG THUNDERSTORM DEVELOPING 10 MILES EAST OF WILSON IN WILSON
COUNTY WILL BE MOVING NORTH AROUND 20 MPH INTO SOUTHERN EDGECOMBE
COUNTY BY 1245 PM. THIS STORM WILL PASS BETWEEN SHARPSBURG AND
PINETOPS...AND REACH KINGSBORO AROUND 100 PM. HEAVY
DOWNPOURS...GUST WINDS AND POSSIBLY SOME SMALL HAIL WILL ACCOMPANY
THE STORM. PEOPLE IN THESE AREAS THAT ARE ENGAGED IN OUTDOOR
ACTIVITIES SHOULD BE ALERT FOR THE RUMBLE OF THUNDER AND SEEK
SHELTER INDOORS.

The radar

The Columbia radar (KCAE), 167 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 flash flood. Local standard time, as filed.

Hail, Stanly

When
April 20, 12:00 PM EST
Where
Stanly County, 1.83 mi WNW of Lambert
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.330, -80.400

Hail, Stanly

When
April 20, 12:30 PM EST
Where
Stanly County, 1.49 mi SSE of Millingport
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.360, -80.310

Quarter size hail was reported near the Lambert community.

Hail, Edgecombe

When
April 20, 12:35 PM EST
Where
Edgecombe County, 0.89 mi NE of Pinetops
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.790, -77.640

Hail, Edgecombe

When
April 20, 1:03 PM EST
Where
Edgecombe County, 3.56 mi SW of Kingsboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.880, -77.710

Quarter size hail was reported near the intersection of Highway 43 and Bullocks School Road.

Hail, Randolph

When
April 20, 1:40 PM EST
Where
Randolph County, 1.12 mi E of Ramseur
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.730, -79.650

Penny size hail covered the ground on Highway 64 outside of Ramseur.

Hail, Guilford

When
April 20, 2:00 PM EST
Where
Guilford County, 0.69 mi N of High Pt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.980, -80.000

Quarter size hail was covering the ground.

Hail, Randolph

When
April 20, 2:05 PM EST
Where
Randolph County, 2.07 mi S of Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -79.570

Penny size hail was reported near the intersection of South Greensboro Street and East Brower Avenue.

Flash Flood, Halifax

When
April 20, 2:40 PM EST to 3:40 PM EST
Where
Halifax County, 2.19 mi NNW of Scotland Neck to 1.43 mi WSW of Scotland Neck Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.157, -77.440

Significant flooding reported on Mary Chapel Road just north of Scotland Neck.

Hail, Lee

When
April 20, 2:42 PM EST
Where
Lee County, Sanford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.480, -79.180

Hail, Chatham

When
April 20, 2:56 PM EST
Where
Chatham County, 0.56 mi E of Pittsboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.720, -79.170

Hail, Edgecombe

When
April 20, 3:15 PM EST
Where
Edgecombe County, 2.63 mi WNW of Coakley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.940, -77.460

Hail, Halifax

When
April 20, 3:20 PM EST
Where
Halifax County, 0.76 mi W of Hobgood
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.032, -77.413

Hail, Lee

When
April 20, 3:30 PM EST
Where
Lee County, 3.63 mi NNE of Broadway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.500, -79.050

Golf ball size hail was reported near the intersection of Highway 42 and Buckhorn Road.

Hail, Halifax

When
April 20, 4:14 PM EST
Where
Halifax County, 0.69 mi S of Scotland Neck Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.160, -77.400

Flash Flood, Halifax

When
April 20, 4:30 PM EST to 6:00 PM EST
Where
Halifax County, 0.71 mi NW of Scotland Neck to 0.47 mi WSW of Scotland Neck
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.138, -77.428

Several roads were flooded and closed due to high water in Scotland Neck city limits.

Hail, Halifax

When
April 20, 4:35 PM EST
Where
Halifax County, Roseneath
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.070, -77.480

Quarter size hail was reported on Douglas Hill Farm Road.

Flash Flood, Halifax

When
April 20, 9:00 PM EST to 9:29 PM EST
Where
Halifax County, 0.87 mi S of Dawson Xrds to 0.73 mi S of Dawson Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.157, -77.532

High water was covering a portion of Thirteen Bridges Road.

Hail, Wake

When
April 21, 12:17 PM EST
Where
Wake County, 2.89 mi ENE of Holly Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.660, -78.800

Penny size hail was reported near Sunset Lake Road and Holly Springs Road.

Hail, Sampson

When
April 21, 2:50 PM EST
Where
Sampson County, 0.89 mi SE of Mc Daniels
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -78.440

Penny to quarter size hail was reported along Old Mintz Highway and Sleepy Hollow Lane.

Hail, Wayne

When
April 21, 3:10 PM EST
Where
Wayne County, 1.38 mi S of Fremont
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -77.980

Quarter size hail was reported on Highway 117.

Hail, Wayne

When
April 21, 3:20 PM EST
Where
Wayne County, 2.25 mi E of Pinkney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.520, -78.030

Hail, Sampson

When
April 21, 3:27 PM EST
Where
Sampson County, 2.68 mi NE of Monks Xrds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.250, -78.300

Hail, Sampson

When
April 21, 3:42 PM EST
Where
Sampson County, 1.32 mi WNW of Keener
Measured
0.75 in hail
Reported by
Public
Coordinates
35.130, -78.350

Penny size hail was covering the ground.

Hail, Johnston

When
April 21, 3:58 PM EST
Where
Johnston County, 0.89 mi SE of Benson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.370, -78.540

Quarter size hail was reported at the intersection of Highway 50 and Morgan Road.

Hail, Sampson

When
April 21, 4:50 PM EST
Where
Sampson County, 5.6 mi SSE of Turkey
Measured
0.75 in hail
Reported by
Public
Coordinates
34.910, -78.150

Penny size hail was reported near the Duplin County line on Cornwallis Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91193, 91194, 91195, 91196, 91200, 91201, 91202, 91190, 91203, 91204, 91205, 91206, 91207, 91209, 91191, 91210, 91192, 91212, 91213, 91214, 91215, 91216, 91218, 91219, 91221.